Tennessee, 2002

Flash Flooding and Damaging Wind in Tennessee, January 23 to 24, 2002

January 23 to 24, 2002 · NWS OHX · 51 events in 39 counties and zones

17 counties in Tennessee requested federal assistance due to the flooding. Doppler radar estimated as much as 6 to 8 inches of rain fell over the southern part of Middle Tennessee during this flood event.

Where it happened

Every event with a place to put it; 50 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
13
Property damage
$3.8 million
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

17 counties in Tennessee requested federal assistance due to the flooding. The counties are: Anderson, Bedford, Cannon, Coffee, Cumberland, Fentress, Giles, Hardin, Jackson, Lawrence, Lewis, Lincoln, McNairy, Maury, Putnam, Warren and Wayne.Doppler radar estimated as much as 6 to 8 inches of rain fell over the southern part of Middle Tennessee during this flood event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 23, 3:10 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 23, 3:10 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
310 AM CST WED JAN 23 2002

SURFACE HIGH PRESSURE RIDGE CENTERED OVER THE CENTRAL ATLANTIC COAST
WITH A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT LOCATED
OVER THE WESTERN GREAT LAKES AND CENTRAL PLAINS. MSAS SURFACE
ANALYSIS SHOWS A WARM FRONT STRETCHING ACROSS THE MIDSTATE FROM THE
MISSOURI BOOTHEEL TO NASHVILLE TO CHATTANOOGA. FRONT HAS BEEN
BULGING STEADILY NORTHWARD IN THE PAST FEW HOURS.

AT UPPER LEVELS...RIDGE AXIS FROM EASTERN CANADA SOUTHWARD THROUGH
THE MID ATLANTIC COAST. STRONG UPPER TROUGH OVER THE INTERMOUNTAIN
WEST AND SOUTHWEST US WITH GOOD SOUTHWESTERLY FLOW OVER THE
PLAINS...MISSISSIPPI AND OHIO VALLEYS.

GOOD UPPER LEVEL DIVERGENCE AIDED BY THE LOW LEVEL FEED OF GULF
MOISTURE AND THE PRESENCE OF THE WASRM FRONT IS PRODUCING EXTENSIVE
MID LEVEL UVV AND NUMEROUS SHOWERS OVER THE SOUTHEAST HALF OF THE
AREA. MODELS INDICATE THAT THIS AREA OF DIVERGENCE WILL MOVE OFF TO
THE EAST INTO THE CENTRAL APPALACHIANS BY 12Z. WITH LOW LEVEL
MOISTURE INCREASING AND SURFACE TEMPS BUMPING THE 60S TODAY...EXPECT
SHOWERS AND POSSIBLY A THUNDERSTORM TODAY EVEN THOUGH UPPER LEVEL
INFLUENCES ARE DIMINISHING. OTHER WEAK UPPER LEVEL IMPULSES MOVE
THROUGH THE MIDSTATE TONIGHT AS THE MAIN H5 TROUGH MOVES INTO THE
PLAINS. UPPER HALF OF THE TROUGH SHEARS OFF AND MOVES THROUGH NEW
ENGLAND ON FRIDAY WHILE THE LOWER HALF MOVES THROUGH THE MIDSTATE
FRIDAY NIGHT. SURFACE COLD FRONT IS EXPECTED INTO THE MIDSTATE
THURSDAY MORNING WITH COOLER AND DRIER AIR EXPECTED FOR THE WEEKEND.

RAINFALL AMOUNTS ARE INCREASING OVER THE SOUTHEASTERN PORTION OF THE
MIDSTATE BUT ARE STILL BELOW FLASH FLOOD GUIDANCE VALUES. IF UPPER
SUPPORT MOVES OFF TO THE EAST AS EXPECTED...THEN WE MAY SEE A BREAK
IN THE RAINFALL...GIVING TIME FOR DRAIN OFF. FLOOD WATCH NOT ON THE
MENU YET...BUT WILL CLOSELY MONITOR THE SITUATION.

BNA WW 068/055 059/038 048 18888
CSV WW 063/053 060/035 047 18979

.BNA...NONE.

JLM

In the hours before

Special weather statement, Jan 23, 4:50 AM CST, 1 hour 40 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-241030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST WED JAN 23 2002

WET WEATHER WILL CONTINUE ACROSS TENNESSEE THE NEXT COUPLE OF DAYS.
A SURFACE HIGH PRESSURE SYSTEM OVER THE MID ATLANTIC COAST...AND LOW
PRESSURE OVER THE PLAINS STATES...WILL MAINTAIN A SOUTHERLY FLOW WITH
ABUNDANT MOISTURE INTO THE VOLUNTEER STATE.

OCCASIONALLY HEAVY RAINFALL WILL DEVELOP...ESPECIALLY TONIGHT
INTO THURSDAY. PARTS OF MIDDLE TENNESSEE HAVE ALREADY RECEIVED MORE
THAN AN INCH OF RAINFALL AS OF WEDNESDAY MORNING. ADDITIONAL
RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE THROUGH
THURSDAY. LOCALIZED FLOODING MAY BECOME A CONCERN. HEAVY DOWNPOURS
WILL CAUSE PONDING ON ROADS AND POOR VISIBILITY FOR DRIVERS.

AS WARMER AND MORE UNSTABLE AIR MOVES INTO MIDDLE TENNESSEE...THE
CHANCE FOR THUNDERSTORMS WILL INCREASE. ALSO...INCREASING WINDS
THROUGHOUT THE ATMOSPHERE WILL BRING THE THREAT FOR STRONGER STORMS.
THERE IS A SLIGHT RISK FOR SEVERE STORMS LATE TODAY THROUGH TONIGHT
FOR AREAS WEST OF INTERSTATE 65. THE SEVERE THREAT INCLUDES DAMAGING
WINDS AND LARGE HAIL.

WITH THE SLIGHT POSSIBILITY FOR SEVERE WEATHER LATE TODAY AND
TONIGHT...ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY BE
NEEDED IN AREAS WEST OF INTERSTATE 65. OTHERWISE...THE POTENTIAL FOR
HEAVY RAINFALL WILL NEED TO BE MONITORED. CHECK THE LATEST NATIONAL
WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION
ABOUT THE TIMING AND LOCATION OF THE HEAVIEST RAIN.

SH
Special weather statement, Jan 23, 5:30 AM CST, 1 hour before
TNZ005>011-022>034-056>066-075>080-093>097-241030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST WED JAN 23 2002

WET WEATHER WILL CONTINUE ACROSS TENNESSEE THE NEXT COUPLE OF DAYS.
A SURFACE HIGH PRESSURE SYSTEM OVER THE MID ATLANTIC COAST...AND LOW
PRESSURE OVER THE PLAINS STATES...WILL MAINTAIN A SOUTHERLY FLOW WITH
ABUNDANT MOISTURE INTO THE VOLUNTEER STATE.

OCCASIONALLY HEAVY RAINFALL WILL DEVELOP...ESPECIALLY TONIGHT
INTO THURSDAY. PARTS OF MIDDLE TENNESSEE HAVE ALREADY RECEIVED MORE
THAN AN INCH OF RAINFALL AS OF WEDNESDAY MORNING. ADDITIONAL
RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE THROUGH
THURSDAY. LOCALIZED FLOODING MAY BECOME A CONCERN. HEAVY DOWNPOURS
WILL CAUSE PONDING ON ROADS AND POOR VISIBILITY FOR DRIVERS.

AS WARMER AND MORE UNSTABLE AIR MOVES INTO MIDDLE TENNESSEE...THE
CHANCE FOR THUNDERSTORMS WILL INCREASE. ALSO...INCREASING WINDS
THROUGHOUT THE ATMOSPHERE WILL BRING THE THREAT FOR STRONGER STORMS.
THERE IS A SLIGHT RISK FOR SEVERE STORMS LATE TODAY THROUGH TONIGHT
FOR AREAS WEST OF INTERSTATE 65. THE SEVERE THREAT INCLUDES DAMAGING
WINDS AND LARGE HAIL.

WITH THE SLIGHT POSSIBILITY FOR SEVERE WEATHER LATE TODAY AND
TONIGHT...ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY BE
NEEDED IN AREAS WEST OF INTERSTATE 65. OTHERWISE...THE POTENTIAL FOR
HEAVY RAINFALL WILL NEED TO BE MONITORED. CHECK THE LATEST NATIONAL
WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION
ABOUT THE TIMING AND LOCATION OF THE HEAVIEST RAIN.

SH

The radar

The Nashville radar (KOHX), 144 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

50 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Cumberland

When
January 23, 6:30 AM CST to 5:30 PM CST
Where
Cumberland County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Situation report from Cumberland county EMA reported 3 roads washed out and 20 roads closed.

Flash Flood, Wayne

When
January 23, 8:00 AM CST to 5:30 PM CST
Where
Wayne County, Waynesboro
Reported by
EMERGENCY MANAGER
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

EMA reported several people had to be evacuated from their mobile homes in Waynesboro. Also, several roads were covered with water around the county.

Flash Flood, Lawrence

When
January 23, 9:00 AM CST to 5:30 PM CST
Where
Lawrence County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

Several families evacuated in advance of rising water in downtown Lawrenceburg. Shoal Creek was out of its banks. Many roads, including Highway 43 in Loretto was under water. 6 bridges were closed because of damage or destroyed. 39 roads were closed. 3 homes were damaged and 2 people were evacuated.

Flash Flood, Coffee

When
January 23, 9:00 AM CST to 5:30 PM CST
Where
Coffee County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Several streams were out of their banks.

Flash Flood, Franklin

When
January 23, 9:00 AM CST to 5:30 PM CST
Where
Franklin County, Estill Spgs
Reported by
LAW ENFORCEMENT
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Flooding was reported to the NWS, and some roads were closed.

Flash Flood, Lawrence

When
January 23, 9:00 AM CST to 5:30 PM CST
Where
Lawrence County, 1 mi W of Lawrenceburg
Reported by
EMERGENCY MANAGER
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

EMA reported water on U.S. Hihgway 64 was up to headlights on 18 wheeler.

Flash Flood, Maury

When
January 23, 10:00 AM CST to 5:30 PM CST
Where
Maury County, Countywide
Injuries
1 direct, 0 indirect
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Water was over some roads and threatening residences. Several auto accidents reported due to flooding.20 homes, 10 trailers, 27 businesses received damage. 50 people were evacuated. 25 bridges and 30 roads were closed. 50 hay bales were destroyed. $2,000,000 worth of damage was estimated by Maury County EMA.

Flash Flood, Dekalb

When
January 23, 10:20 AM CST to 5:30 PM CST
Where
Dekalb County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Highway dept. reported water was over many roads, and creeks and streams were at bank full.

Flash Flood, Cannon

When
January 23, 10:20 AM CST to 5:30 PM CST
Where
Cannon County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

EMA reported roads were closed in Auburntown and Bradyville due to high water. Streams were out of their banks.

Flash Flood, Bedford

When
January 23, 11:15 AM CST to 5:30 PM CST
Where
Bedford County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Sugar Creek was out of its banks in the southwest part of the county. Sandusky Road was impassable. 98 roads were closed and 12 bridges were under water at the height of the flood. 6 homes were damaged, one mobile home was destroyed, and 3 businesses were damaged.

Flash Flood, Putnam

When
January 23, 11:15 AM CST to 5:30 PM CST
Where
Putnam County, Cookeville
Injuries
3 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Culvert collapsed at Fisk and Old Kentucky Road. 3 people were injured in one car. 3 homes and one business were damaged. 10 roads and 2 bridges were closed. 2 people were killed while clearing a culvert during a heavy rain at 10 AM CST. There was no flooding occurring at that time.

Flash Flood, Wilson

When
January 23, 11:30 AM CST to 5:30 PM CST
Where
Wilson County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Low water crossing was flooded at Watertown. Water was up to a bridge at Statesville.

Thunderstorm Wind, Stewart

When
January 24, 1:15 AM CST
Where
Stewart County, Countywide
Measured
52 kt (60 mph)
Reported by
UTILITY COMPANY
Coordinates
36.483, -87.817

Electric company reported a few trees fell on power lines around the county.

Flash Flood, Cheatham

When
January 24, 3:00 AM CST to 6:15 AM CST
Where
Cheatham County, Ashland City
Reported by
LAW ENFORCEMENT
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Highway 12 in downtown Ashland City was impassable for 30 minutes. 3 homes and 1 business received damage.

Flash Flood, Stewart

When
January 24, 3:45 AM CST to 6:15 AM CST
Where
Stewart County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Sheriff's office reported several secondary roads were flooded.

Flash Flood, Houston

When
January 24, 3:50 AM CST to 6:15 AM CST
Where
Houston County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Sheriff's office reported water across Highway 49.

Flash Flood, Benton

When
January 24, 3:55 AM CST to 6:15 AM CST
Where
Benton County, Camden
Reported by
LAW ENFORCEMENT
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Sheriff reported several streets in Camden were flooded.

Flash Flood, Sumner

When
January 24, 4:15 AM CST to 11:00 AM CST
Where
Sumner County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Sheriff reported several roads were closed around the county due to high water.

Flash Flood, Dickson

When
January 24, 4:25 AM CST to 6:15 AM CST
Where
Dickson County, Dickson
Reported by
LAW ENFORCEMENT
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Highway 48 was flooded in several spots. An elderly couple had to be rescued from their home which was surrounded by water.

Flash Flood, Macon

When
January 24, 4:30 AM CST to 11:00 AM CST
Where
Macon County, Red Boiling Spgs
Reported by
LAW ENFORCEMENT
Coordinates
36.532, -86.007 (the zone’s center; the record gives no point)

Several roads flooded in Red Boiling Spgs. Sheriff also said low lying roads also flooded in other parts of the county.

Flash Flood, Robertson

When
January 24, 5:00 AM CST to 6:15 AM CST
Where
Robertson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Sheriff reported Greer Road in the Greenbrier-Ridgetop area was under water.

Flash Flood, Perry

When
January 24, 6:00 AM CST to 8:00 AM CST
Where
Perry County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

911 center reported standing water on some roads in the county.

Flash Flood, Trousdale

When
January 24, 6:00 AM CST to 11:00 AM CST
Where
Trousdale County, Hartsville
Reported by
LAW ENFORCEMENT
Coordinates
36.392, -86.157 (the zone’s center; the record gives no point)

911 center reported a creek flooded a ball field.

Flash Flood, Clay

When
January 24, 6:00 AM CST to 11:00 AM CST
Where
Clay County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

Sheriff's office reported standing water on many roads.

Flash Flood, Jackson

When
January 24, 6:00 AM CST to 11:00 AM CST
Where
Jackson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.359, -85.673 (the zone’s center; the record gives no point)

Sheriff's office reported streams out of their banks at Sugar Creek Road, Roaring River Road, and Hwy 135.

Flash Flood, Hickman

When
January 24, 6:00 AM CST to 8:00 AM CST
Where
Hickman County, South Portion
Reported by
DEPT OF HIGHWAYS
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Highway department reported streams and creeks were out of its banks in the southern part of the county. 1 home was damaged.

Flash Flood, Maury

When
January 24, 6:00 AM CST to 11:00 AM CST
Where
Maury County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Highway department reported several roads still closed. Streams and creeks were out of their banks.

Flash Flood, Giles

When
January 24, 6:02 AM CST
Where
Giles County, Liberty Hill
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Millions of gallons of water roared through a breached dam on Dave Risner Road, affecting the family of Mike and Patti Risner. A car was swept away. A building, storing antique collectables, was washed downstream. A substantial block spring house was leveled, and a footbridge was washed out. Trees and utility poles were swept away as well.

Flash Flood, Davidson

When
January 24, 6:20 AM CST to 8:00 AM CST
Where
Davidson County, Nashville
Reported by
EMERGENCY MANAGER
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

EMA reported several intersections were flooded in Nashville.

Flash Flood, Lawrence

When
January 24, 6:27 AM CST to 4:00 PM CST
Where
Lawrence County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

EMA reported numerous roads were under water.

Flash Flood, Fentress

When
January 24, 6:53 AM CST to 11:00 AM CST
Where
Fentress County, Jamestown
Reported by
LAW ENFORCEMENT
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

6-8 inches of water on Old Hwy 127.

Flash Flood, Overton

When
January 24, 7:00 AM CST to 11:00 AM CST
Where
Overton County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Sheriff's office reported numerous roads with water on them.

Flash Flood, Smith

When
January 24, 7:00 AM CST to 11:00 AM CST
Where
Smith County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

Sheriff's office reported a few roads had water on them from stream overflow.

Flash Flood, Wilson

When
January 24, 7:04 AM CST to 11:00 AM CST
Where
Wilson County, Countywide
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Sheriff's office reported several roads were flooded around the county. A Knox county woman, age 31, fell into or tried to wade across a fast moving creek between 1030 AM-1100 AM CST at Sue Warren Trail at Cedars of Lebanon State Park.

Flash Flood, Lewis

When
January 24, 8:00 AM CST to 11:00 AM CST
Where
Lewis County, Countywide
Property damage
$225,000
Reported by
LAW ENFORCEMENT
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Highway department reported some roads closed due to stream overflow. Damage to roads and bridges estimated at $225,000.

Flash Flood, Wayne

When
January 24, 8:00 AM CST to 4:00 PM CST
Where
Wayne County, Countywide
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Water over roads due to stream overflow. 6 bridges and 2 roads were damaged or destroyed. 5 homes, 7 trailers and 2 businesses were damaged. One estimate of damage was about a million dollars.

Flash Flood, Williamson

When
January 24, 8:00 AM CST to 11:00 AM CST
Where
Williamson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Several roads were closed. Some cars were caught in flash flood waters. Report was from Sheriff's office.

Flash Flood, Marshall

When
January 24, 8:00 AM CST to 11:00 AM CST
Where
Marshall County, Farmington
Injuries
9 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Sheriff reported back roads still closed. 14 homes, 27 trailers, and 3 businesses were damaged. 88 people had to be evacuated.

Flash Flood, Moore

When
January 24, 8:00 AM CST to 11:00 AM CST
Where
Moore County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

Highway department reported streams and creeks were out of their banks but not on the roads. 2 homes were damaged.

Flash Flood, Rutherford

When
January 24, 8:00 AM CST to 11:00 AM CST
Where
Rutherford County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Highway dept. reported some roads still closed, and streams and creeks were out of their banks. 21 homes were damaged because water covered the floors of homes and HVAC systems. 12 people had to be evacuated and placed in shelters.

Flash Flood, Bedford

When
January 24, 8:00 AM CST to 11:00 AM CST
Where
Bedford County, Countywide
Property damage
$100,000
Reported by
DEPT OF HIGHWAYS
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Hwy Dept. reported several roads still closed. Streams and creeks were out of its banks. Damage to roads estimated at $100.000.

Flash Flood, Franklin

When
January 24, 8:00 AM CST to 4:00 PM CST
Where
Franklin County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Sheriff's office reported roads still have high water on them. Streams and creeks are out of their banks. One home was damaged, 2 bridges and 8 roads were closed. County schools closed at 930 AM CST.

Flash Flood, Coffee

When
January 24, 8:00 AM CST to 11:00 AM CST
Where
Coffee County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Hwy dept. reported one road still closed, and streams and creeks out of its banks. Coffee county schools closed at 1030 AM CST.

Flash Flood, Cannon

When
January 24, 8:00 AM CST to 11:00 AM CST
Where
Cannon County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Hwy Dept. reported low lying areas are still flash flooding. Streams and creeks are out of their banks.

Flash Flood, Dekalb

When
January 24, 8:00 AM CST to 11:00 AM CST
Where
Dekalb County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Hwy Dept. reported some roads still flash flooding. Smith Fork Creek was out of its banks as high as 10 feet. Center Hill Lake rose 30 feet at one point.

Flash Flood, White

When
January 24, 8:00 AM CST to 11:00 AM CST
Where
White County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

911 center reported several roads still closed. Streams and creeks were out of its banks. Water was in some basements. 3 homes and one business received damage. 11 people had to be evacuated.

Flash Flood, Warren

When
January 24, 8:00 AM CST to 11:00 AM CST
Where
Warren County, Countywide
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

911 center reported several roads still closed. Streams and creeks were out of their banks. 10 homes, 2 trailers and 3 utilities were damaged. 12 bridges and 20 roads were closed. 15 people had to be evacuated. Damage estimate was $250,000.

Flash Flood, Giles

When
January 24, 9:00 AM CST to 4:00 PM CST
Where
Giles County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

EMA reported roads still closed and streams out of their banks. 5 homes and 4 trailers were damaged. 3 people had to be evacuated.

Flash Flood, Lincoln

When
January 24, 9:00 AM CST to 11:00 AM CST
Where
Lincoln County, Countywide
Property damage
$150,000
Reported by
DEPT OF HIGHWAYS
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

Highway department reported 3 or 4 roads still closed. Streams were running bank full. Damage to roads and bridges placed at $150K. 8 people had to be evacuated.

Flash Flood, Van Buren

When
January 24, 9:00 AM CST to 11:00 AM CST
Where
Van Buren County, Spencer
Reported by
EMERGENCY MANAGER
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

EMA reported 6 roads closed, and one family had to be evacuated.

Flash Flood, Grundy

When
January 24, 10:00 AM CST to 4:00 PM CST
Where
Grundy County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Highway Dept. reported some roads still have high water on them. Streams and creeks were still out of their banks.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Wilson2002-01-2431FemaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5279143, 5278842, 5278751, 5278752, 5278753, 5278838, 5278835, 5278836, 5278837, 5278839, 5278841, 5278840, 5278843, 5278849, 5278844, 5278845, 5278846, 5278926, 5278847, 5278930, 5278925, 5278929, 5278931, 5278932, 5278936, 5278937, 5278941, 5279144, 5278927, 5278848, 5278933, 5278934, 5278935, 5278928, 5278938, 5278939, 5278940, 5279039, 5279040, 5279041, and more.